Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 201, NWS Lincoln, IL

August 12, 2025Macon County, Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 12, 2025, 4:12 PM CDT for Macon County, Piatt County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2025, 4:12 PM CDT (21:12 UTC)
Expired
Aug 12, 2025, 4:45 PM CDT
In force
33 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Macon County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 53 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:13 PM CDT, 1 hour 59 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms will continue through this evening near and east of I-55, with chances shifting into southeast Illinois on Wednesday.
  • Seasonal conditions will be in place through Thursday. Hot and humid weather returns Friday through the weekend. Heat indices of 100 to 105 degrees appear likely.
Area forecast discussion, Aug 12, 2:13 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
213 PM CDT Tue Aug 12 2025

.KEY MESSAGES...

- Scattered to numerous thunderstorms will continue through this
  evening near and east of I-55, with chances shifting into
  southeast Illinois on Wednesday.

- Seasonal conditions will be in place through Thursday. Hot and
  humid weather returns Friday through the weekend. Heat indices
  of 100 to 105 degrees appear likely.

&&

.DISCUSSION...
Issued at 213 PM CDT Tue Aug 12 2025

...Scattered Storms Through Wednesday, Then Drying Out...

Surface analysis early this afternoon shows a slow moving cold front
positioned from southern Wisconsin into eastern Iowa. The front is
expected to spread east into central Illinois overnight as an upper
trough swings into the Great Lakes Region. Looking at the finer
details, a remnant outflow boundary from an overnight MCS is
draped from near Lexington southward toward Springfield and has
been the focus for thunderstorm activity so far today. SPC
mesoanalysis as of 2 pm shows widespread SBCAPE of 2500+ J/kg
with an axis along the outflow boundary closer to 4000 J/kg. With
this amount of instability, storms are expected to develop very
quickly. This paired with slow storm motions and PWATs nearing 2
inches will lead to pockets of very heavy rain and perhaps some
localized flooding especially in urban areas. Although shear is on
the weaker side (<25 kts), a few of the strongest storms could
pose a threat for damaging downburst winds and small hail.
Scattered to numerous thunderstorms will continue this afternoon
with chances shifting into eastern Illinois by this evening.

The upper trough axis will shift further east-northeast into Quebec
Wednesday morning with the cold front sagging further southward into
southeast Illinois. Precipitation chances will be much lower on
Wednesday and confined to areas south of I-70 where a few storms
could fire during the afternoon hours. Precipitation will
dissolve by Wednesday night as the front dips further south
outside of the forecast area.

Drier conditions will be in place the next several days. A few
overnight MCS's look to track through the Northern Plains/Upper
Mississippi Valley late this week through the weekend, but this
activity will largely stay north of here. Our next best chance for
rain returns early next week as a front drops into the area.

...Seasonal Temperatures Through Thursday, Then Turning Hot...

The pattern begins to shift late this week as a series of upper
waves attempt to break down the upper ridge over the western US. The
ridge will flatten some and shift eastward into the central US by
late in the week. Seasonal temperatures will be in place for just a
couple days before the ridge amplifies and mid-level heights rise
locally, bringing the return of hot and humid weather for the
weekend. Highs Friday through Sunday look to peak in the upper 80s
to low 90s, with heat indices upwards of 100-105 degrees.

The heat looks to be short-lived with temperatures returning back to
near normal by the early parts of next week as a few ridge riders
slide into the southern Great Lakes Region, ultimately lowering mid-
level heights and allowing the upper ridge to build back westward.

NMA

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1226 PM CDT Tue Aug 12 2025

Scattered thunderstorms are likely (60% chance) to develop this
afternoon across the regional terminals ahead of a front. We have
therefore added a TEMPO group for TSRA, shifting from west to
east, between 20z-02z. Storm coverage and attendant cloud cover
will diminish late this evening as the front drops south of the
regional terminals. Winds will become light with a west component
overnight into Wednesday.

MJA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 12, 1:51 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
151 PM CDT Tue Aug 12 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-132200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
151 PM CDT Tue Aug 12 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected today and tonight (40-70%
chance). Locally heavy rain and gusty winds are possible with any
storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat will build across the area next weekend, with afternoon heat
index values over 100 degrees likely Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MJA

In the hours before

Special weather statement, Aug 12, 1:55 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
155 PM CDT Tue Aug 12 2025

ILZ030-031-121930-
Marshall-Woodford-
155 PM CDT Tue Aug 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MARSHALL AND
NORTHEASTERN WOODFORD COUNTIES THROUGH 230 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benson, or 14 miles northeast of Eureka, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Minonk, Toluca, Benson, and Rutland.

This includes Interstate 39 between mile markers 24 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 8912 4099 8904 4093 8905 4092 8896
      4089 8893 4089 8895 4082 8920 4088 8928
TIME...MOT...LOC 1854Z 228DEG 14KT 4090 8916

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:55 PM CDTSpecial Weather StatementILXWoodford35 min
Aug 12, 3:45 PM CDTSevere Thunderstorm WarningILXMacon30 min
Aug 12, 4:41 PM CDTAreal Flood AdvisoryILXMacon2 hr
Aug 12, 5:45 PM CDTSpecial Weather StatementILXLogan15 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.